Categories
anxiety Co-occurring job keto Medication mental health mental illness peer support psychosis schizophrenia support Weight gain Weight loss

The Keto Roller Coaster

Image of roller coaster

I have been on a ketogenic diet for about 5 months to help treat type 2 diabetes. I was taking 2 medications. Metformin and Januvia. I am monitored through a program called Virta. I have a coach and a physician through Virta, it is all done virtually. There is also an online community for people on the program. It is covered by my insurance.

At the beginning of this month I had labs that my endocrinologist had ordered. The results were really good. A1C of 4.8 and fasting glucose 98. Everything else was normal, too. For some reason my endocrinologist office cancelled my appointment so I had to reschedule for August. The Virta dr said that I could try going off Januvia since my labs are so good.

So, I go off Januvia and everything goes screwy. I get ravenous at night and have to eat after dinner. I had been slowly losing, now I am gaining weight. My fasting glucose is higher than before I started keto. I test my ketones and they are low. I chatted with people in the community and they tell me to stick it out, that my body will adapt. I am not so sure. I put in a message to the Virta dr to ask for his opinion but I won’t hear until at least Monday. I did not even know if the Januvia was doing anything but I now notice a difference without it.

I rarely talk about work, but here I go. My opinions do not represent my employer.

I work in peer support in a 20 bed mental health crisis stabilization unit (CSU). I have worked in peer support at an activity center for people with mental health issues and in a residential program. The people we see are much more symptomatic than I had worked with in the past. I am available to talk and offer groups but I don’t get much interaction because people want to sleep, are too symptomatic, want to be left alone etc.

It is a new facility and peer support is a new position for my employer. I have been there about 5 months and still have not found my footing. My boss is aware of the issues of people not wanting to interact and told me to keep being available and offering groups. She is going to give me some additional duties once they are approved.

It also can be anxiety provoking when patients are loud or aggressive. I am not involved with dealing with those situations but I feel tense. I help out where I can. I like the place and what we do.

Categories
Calories Fitbit mental illness Myfitnesspal Uncategorized Weight gain Weight loss Zyprexa

Weight: you gain some, you lose some

 

weight gain and psych meds seem to go hand in hand.  I gained 25 lbs when I started depakote.  I did an Atkins diet and lost the weight but I did not find that sustainable for me.  Zyprexa, I gained 5 lbs typing the  name, works really well at controlling mania for me, but I got fat and I did not care. Until someone asked, seriously, when was I due.

at my highest I was 198 lbs.  i tried calorie counting with my fitness pal.  It is a huge database of foods and their nutritional value. You type in what you ate and it calculates calories and nutrients,  you enter info about yourself and how much you want to lose and it tells you how many calories to eat.  There is a forum community that you can ask questions.  I lost 15 lbs, but stopped.

now, i am back. It adds the calories i burn from my fitbit steps, so i don’t feel too deprived.  I am basically eating the same foods, just smaller portions.  The badge above counts from when i started at 198 lbs.

I am not sure why the meds cause weight gain. I know I get hungry and really tired. I don’t know if they affect metabolism, too.

i have sleep apnea. I wear a specially made mouthguard and a belt that keeps me sleeping on my side. Not terrible fashionable, but I can sleep better. When I did not have it I was always tired. Now, i am able to work a few hours and walk my dog.

Weight loss is not easy, especially on these medications. I went from obese to overweight. My goal is a normal bmi.